Random

Carol Andrews, Another Citalopram Victim.

Carol Andrews

This week we heard of another citalopram inquest, that of 50-year-old Carol Andrews, a former RAF steward who had ‘it all to live for’. Carol died after consuming a lethal dose of citalopram (an SSRI antidepressant) and felodipin (used to treat high blood pressure).

At the inquest, Carol’s sister Sheila said her behaviour was noticeably different in the weeks before her death – which she attributed to her new doctor doubling her citalopram dosage. She said that ‘everything was going well for Carol after a long period of difficulty’ and that the increase in dosage was the only possible reason she could think of [for her death]. The coroner recorded Carol’s death as ‘misadventure’. While raising her concerns, Sheila said ‘I can only hope this can prevent the same mistake and hopefully no one else will have to suffer as my family have by losing Carol’.

So, will Sheila’s warning on the dangers of citalopram make a difference? Sadly, there were numerous others before her, including me and the assistant state pathologist. Indeed, Dr David Healy has spent many years warning consumers of the dangers of antidepressants, particularly SSRIs. For decades, SSRIs, including Citalopram (marketed as Cipramil and Celexa) have caused grave concern, not least as they have been shown to significantly increase the risk of suicide. While the black-box warning that accompany all SSRIs prescribed in the U.S. goes some way to warn American consumers, we in other countries are not similarly forewarned. The exception to this rule are often survivors (with the anger and/or energy to protest), such as Katinka Blackford Newman, Bobby Fiddaman and Truthman – and then there are the bereaved parents, albeit, too late for their own child. For example, following the SSRI-induced death of her 14-year-old son (Jake), Stephanie McGill Lynch has campaigned for a similar warning to be provided to Irish consumers, (as yet, to no avail). Similarly, AntiDepAware is a fine example of triumph over adversity, showing how a broken heart can result in amazing things – undoubtedly, saving others from a similar fate.

Thus, while Carol’s sister has been admirably vocal raising her concerns, sadly, she is just another in a long list of worried relatives trying to raise awareness with this particular drug. Indeed, in 2015, at the inquest of a 64-year-old prominent scientist Margaret Tisdale, Margaret’s sister Linda raised her concerns about the citalopram she had been prescribed. She said: “I felt that she wasn’t depressed, but was instead very anxious and stressed. I was concerned about the Citalopram she was prescribed, when I looked up the side effects. I don’t think she knew how serious the side effects could be.

Yet, in 2010 (a few years before Carol or Margaret’s deaths), a different coroner called for an urgent inquiry into citalopram following the death of Yvonne Woodley, aged 42. Surprisingly, at Yvonne’s inquest, Dr Christopher Muldoon, representing the drug company Lundbeck, said: ‘The drug is safely used by millions of people but it could cause someone to take their life who had not previously thought of doing so. Yvonne’s mother told the hearing she saw her daughter turn into a ‘zombie’ after taking the drug. She said: ‘The change in my daughter was remarkable. She was a stable, happy, calm person but in three weeks the decline was rapid to a woman who was trembling, had panic attacks and wouldn’t make eye contact. She was like a zombie. The eyes were blank and flat and there was no emotional response. Yvonne displayed every single side-effect of the drug.’

In 2008, Ian Fox, a postal-worker aged 65, died after throwing himself in front of a train. He had been prescribed citalopram the previous month and had expressed a wish to come off it, complaining of confusion and anxiety. Speaking at his inquest, Ian’s wife Maria blamed her husband’s death on the drug – the coroner subsequently ruled the adverse effects of Citalopram had played a part in his death.

Fifteen years before Carol’s death (2003), another inquest heard that Stephen Leggett, a 53-year-old teacher, set himself on fire just 5 days after being prescribed citalopram. Convinced the drug was to blame, Stephen’s wife said “People ask me why he did it and say, ‘well, you’ll never know’. I do know – I believe he was completely out of his mind because of this drug”.

So, will Carol’s death make a difference this time? We can certainly live in hope.

2 thoughts on “Carol Andrews, Another Citalopram Victim.”

  1. Discover your inner healer.We always have a choice to work away from charlatan uncaring professionals who only care about profits It is importan to me to value my life.It has been my experince that helping people to look at a psychological problem as a choice is a liberating awarenesss.Helping people to make better choice to control thier lives . Kindness is having faith in the truth The greatest disease of mankind is lack of love.Education is the institution in which everyone participates .It plays a key role not only in distributing cultural heritage.The role of education is not purely cultural .It is deeply social and political .In globalised geo-political order ,in which knoweledge ,particularly credentials.Knowledge plays an increasingly powerful role in determining the pattern of occupational opportunities Education is a central player in the distribution of privilige.The wrong people enter the profession.The same in Cyprus,Ireland or in any other continent parents want thier children to be happy Question everything .I do and i always get the knowledge i want to take care of my precious life .Thank you to all caring professionals who educate thier community Terry Lynch ,David Healy http://www.cchr.org

    Like

  2. I don’t understand this. I’ve been on citalapram for a yr. 20mg a day. For PTSD. I do very well. I blame doctor for ignoring the symptoms and request to get off or lower dosage.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s